Medicines and the risk of falls in older people
Two ways to reduce the risk of falls
There are a number of factors that increase the risk of falls in older people. While many of these factors are outside your control, the medication regimen you establish your patients on is something you can influence.
This report looks at two areas of your prescribing for patients aged 75 years or over that may significantly contribute to the risk of falls:
- Benzodiazepine and zopiclone use
- Concurrent use of two or more psychotropic medications
1. Avoid starting benzodiazepines and zopiclone
Once started benzodiazepines and zopiclone are difficult to stop, especially if they are used for long periods without review.
In most cases the best option is not to initiate them. If these medicines must be used, prescribe them at the lowest effective dose for the shortest possible time and ensure the patient knows that they are not safe for long-term use.
For older people already on benzodiazepines or zopiclone, where withdrawal is not an option, slowly reducing the dose and providing advice and alternative strategies to enhance sleep such as sleep compression (see BPJ 14) can be effective in reducing falls.
The graph below shows the distribution of GPs based on the proportion of their patients aged 75 years or over for whom they prescribe benzodiazepines or zopiclone. Your place in the distribution is shown by the .
The challenge for all prescribers is to reduce the use of benzodiazepines and zopiclone.
We would encourage you to review your prescribing of benzodiazepines and zopiclone. Is your prescribing consistent with best practice recommendations? Have you trialled safer alternative strategies to enhance sleep in your older patients?
2. Avoid concurrent use of two or more psychotropic medications
Psychotropic medicines are the medicines most clearly implicated in falls, especially antipsychotics, benzodiazepines and antidepressants. There is no evidence that SSRIs are safer than other antidepressants with respect to the risk of falls as they have the potential to cause postural hypotension. While the use of any psychotropic medicine in older people increases the risk of falls, the concurrent use of more than one psychotropic medicine increases this risk further and should be avoided wherever possible.
The figures below show the number of your patients who are being dispensed two or more classes of psychotropic medicines.*
You have XX patients on 2 or more classes of psychotropic medicines.
Recommendation: These patients should have their medicines reviewed.
You can identify these patients using the query builder in your PMS.
- Which patients are included in this report?
This report is based on patients aged 75 years or over as of 31 August 2009. They were assigned to you if they were dispensed medication on your NZMC number during the period 01 March 2009 to 31 August 2009.
- Where does the data come from?
Data presented in this report are sourced from the NZHIS Pharmaceutical Claims database. There is a potential for data entry errors at the pharmacy, HealthPAC or NZHIS. All prescriptions associated with a NZMC number will be presented regardless of where they were generated e.g. an after-hours clinic or rest home. Data are assigned to you based on the recorded NZMC number associated with the prescription. Data have been excluded where the NZMC number or NHI number were not recorded.